Alert archive / Montana / High Wind Watches in 2016

High Wind Watch 4, NWS Great Falls, MT

April 4, 2016

NWS Great Falls, MT issued this high wind watch at Apr 4, 2016, 3:28 AM MDT. It took effect at Apr 5, 2016, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 4, 2016, 3:28 AM MDT (09:28 UTC)
In effect from
Apr 5, 2016, 6:00 AM MDT
Expired
Apr 4, 2016, 2:24 PM MDT
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

761 
WWUS75 KTFX 040928
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
328 AM MDT MON APR 4 2016

...STRONG WINDS POSSIBLE TUESDAY...

.AN AREA OF LOW PRESSURE DROPPING SOUTHEAST OUT OF CANADA MAY BRING
A PERIOD OF STRONG, GUSTY WINDS TO PARTS OF NORTH- CENTRAL MONTANA
ON TUESDAY.

MTZ011-013-045-047-050-051-042200-
/O.NEW.KTFX.HW.A.0004.160405T1200Z-160406T0000Z/
HILL-CHOUTEAU-LIBERTY-BLAINE-JUDITH BASIN-FERGUS-
INCLUDING THE FOLLOWING LOCATIONS...HAVRE...BIG SANDY...
FORT BENTON...CHESTER...CHINOOK...STANFORD...LEWISTOWN...
LEWISTOWN DIVIDE
328 AM MDT MON APR 4 2016

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON.

* WINDS...NORTHWEST 35 TO 45 MPH WITH GUSTS UP TO 65 MPH.

* TIMING...STRONG WINDS ARE EXPECTED TO DEVELOP TUESDAY MORNING
  AND CONTINUE INTO LATE TUESDAY AFTERNOON BEFORE GRADUALLY
  DIMINISHING.

* IMPACTS...CROSS WINDS COULD MAKE DRIVING DIFFICULT, ESPECIALLY
  ON WEST/EAST ORIENTED ROADS. LOOSE OBJECTS MAY GET BLOWN AROUND.
  SCATTERED POWER OUTAGES WILL BE POSSIBLE AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
AND POSSIBLY DAMAGING HIGH WIND EVENT. PLEASE CONTINUE TO MONITOR
THE LATEST FORECASTS FOR UPDATES.

&&

$$
1 follow-up statement
862 
WWUS75 KTFX 042024
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
224 PM MDT MON APR 4 2016


MTZ011-013-045-047-050-051-051100-
/O.UPG.KTFX.HW.A.0004.160405T1200Z-160406T0000Z/
/O.NEW.KTFX.HW.W.0006.160405T0900Z-160406T0000Z/
HILL-CHOUTEAU-LIBERTY-BLAINE-JUDITH BASIN-FERGUS-
INCLUDING THE FOLLOWING LOCATIONS...HAVRE...BIG SANDY...
FORT BENTON...CHESTER...CHINOOK...STANFORD...LEWISTOWN...
LEWISTOWN DIVIDE
224 PM MDT MON APR 4 2016

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 3 AM TO 6 PM MDT TUESDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* WINDS...WEST 30 TO 40 MPH WITH GUSTS UP TO 65 MPH.

* TIMING...STRONG WINDS ARE EXPECTED TO DEVELOP TUESDAY MORNING 
  AND CONTINUE INTO LATE TUESDAY AFTERNOON BEFORE GRADUALLY 
  DIMINISHING.

* IMPACTS...CROSS WINDS COULD MAKE DRIVING DIFFICULT... 
  ESPECIALLY ON WEST/EAST ORIENTED ROADS. LOOSE OBJECTS MAY GET 
  BLOWN AROUND. SCATTERED POWER OUTAGES WILL BE POSSIBLE AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. STRONG WINDS ENDANGER TRANSPORTATION AND COULD
CAUSE PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Apr 3, 11:57 PM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 3, 11:57 PM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1157 PM MDT SUN APR 3 2016

...AVIATION SECTION UPDATED...

.DISCUSSION...

MAIN ADJUSTMENTS TO TONIGHT'S FORECAST WAS TO DECREASE CLOUD
COVER AND REMOVE MENTION OF SHOWERS/THUNDERSTORMS. SATELLITE
IMAGERY IS ONLY INDICATING SCATTERED CLOUDINESS LINGERING ACROSS
THE AREA, AND RADAR ECHOES HAVE GENERALLY GONE AWAY. WINDS SHOULD
REMAIN LIGHT OVERNIGHT AS WELL, ALLOWING TEMPERATURES TO BECOME A
FEW DEGREES COOLER THAN LAST NIGHT, WHICH IS ALL WELL REPRESENTED
IN THE CURRENT FORECAST. THE PACIFIC COLD FRONT IS STILL ON TRACK
TO MOVE EAST THROUGH THE AREA DURING THE AFTERNOON HOURS, WHICH
WILL LIKELY BRING STRONG WINDS AND SCATTERED
SHOWERS/THUNDERSTORMS TO THE AREA. WINDS WILL SHIFT MORE
NORTHWESTERLY MONDAY NIGHT INTO TUESDAY, AND MAY BE SIMILARLY
STRONG. NO HIGHLIGHTS ARE CURRENTLY IN EFFECT, BUT THE SITUATION
WILL BE MONITORED FOR POTENTIAL HIGH WIND HIGHLIGHTS DURING THESE
PERIODS.  COULSTON

&&

.AVIATION...
UPDATED 0557Z.

A POTENT UPPER LEVEL SHORTWAVE AND ACCOMPANYING PACIFIC COLD
FRONT...JUST NOW REACHING THE WEST COAST...WILL MOVE ACROSS
CENTRAL/SOUTHWEST MONTANA MONDAY AFTERNOON/EVENING. LIGHT SE/E WINDS
ARE EXPECTED AHEAD OF THE FRONT FOLLOWED BY A RAPID SHIFT TO THE
WEST/SW AS THE FRONT PASSES. THE WIND SHIFT WILL BE ACCOMPANIED BY
STRONG/GUSTY WINDS. WIND GUSTS WILL GENERALLY BE IN THE 30-45KT
RANGE...BUT AS THE FRONT PASSES THERE WILL LIKELY BE A QUICK BURST
OF HIGHER WIND GUSTS. IN ADDITION TO THE WIND...SHOWERS AND A FEW TS
WILL ACCOMPANY THE FRONT. FOR NOW...THE BEST INSTABILITY AND HIGHEST
CONFIDENCE IN VCTS IS EXPECTED FROM KBZN TO KLWT. VCTS CANNOT BE
RULED OUT ELSEWHERE...BUT CONFIDENCE IS LOWER FOR NOW. LATER
FORECASTS MAY HAVE TO ADD TS INTO THE TAFS IF CONFIDENCE INCREASES.
ANY SHOWER OR TS THAT DEVELOPS WILL HAVE THE POTENTIAL TO MIX DOWN
GUSTY AND ERRATIC WINDS AS WELL AS THE POTENTIAL OF SOME
GRAUPEL/SMALL HAIL. SHOWERS COULD ALSO BRIEFLY CAUSE REDUCTIONS IN
VIS AS WELL AS BE ACCOMPANIED BY MVFR CIGS. HOWEVER...KEPT LOWER
CIGS/VIS OUT OF THE TAFS FOR NOW DUE TO THE EXPECTED SHORTER
DURATION OF ANY SHOWER. MARTIN

&&

.PREV DISCUSSION...
/ISSUED 550 PM MDT SUN APR 3 2016/

MADE QUICK UPDATE TO THIS AFTERNOON/EVENING FORECAST AT 438 PM.
SHOWERS AND CLOUDS SEEM TO BE DISSIPATING ACROSS NORTH CENTRAL
MONTANA AND SOUTH ALONG THE CONTINENTAL DIVIDE. HAVE THEREFORE
DECREASED POPS A BIT TO NO MENTION OVER THE PLAINS AND ONLY
ISOLATED SHOWERS ALONG THE DIVIDE. COULSTON

THIS AFTERNOON THROUGH TUESDAY EVENING...LITTLE SIGNIFICANT
WEATHER EXPECTED FROM NOW THROUGH MIDDAY TOMORROW BEFORE VIGOROUS
SHORTWAVE TROF SWEEPS THROUGH THE STATE BRINGING SHOWERS,
THUNDERSTORMS AND VERY GUSTY WINDS STARTING MON AFTN. FOR REST OF
TODAY, WE'LL SEE SCATTERED MID-LEVEL CLOUDS WITH SOME ISOLATED
SHOWERS MAINLY OVER HIGHER TERRAIN OF THE CENTRAL AND SOUTHWEST
MTN RANGES. THERE IS ALSO A CHANCE FOR A BRIEF THUNDERSTORM OR TWO
OVER SOUTHERN PORTIONS OF BEAVERHEAD/MADISON/GALLATIN COUNTIES
WHERE INSTABILITY IS MARGINALLY HIGHER. ALL THE CONVECTIVE
ACTIVITY WILL DISSIPATE BY EARLY EVENING AND QUIET CONDITIONS ARE
EXPECTED THROUGH MON MORNING AS HIGH PRESSURE RIDGING MOVES ACROSS
OUR REGION AND INTO EASTERN MT.

SHORT-TERM FORECAST MODELS REMAIN IN GOOD AGREEMENT ON THE ARRIVAL
OF THE STRONG PACIFIC SHORTWAVE TOMORROW.  THE SURFACE COLD FRONT
FROM THIS SYSTEM SHOULD MOVE EAST OF THE ROCKY MTN FRONT SHORTLY
AFTER MIDDAY AND RACE EASTWARD THROUGH THE AFTN HOURS. A BROAD PLUME
OF MOISTURE ACCOMPANYING THE FRONT WILL GENERATE WIDESPREAD SHOWERS
ACROSS THE REGION AND SCATTERED THUNDERSTORMS MAINLY SOUTH OF A
HELENA-TO-LEWISTOWN LINE WHERE CAPE VALUES WILL BE IN 500-600 J/KG
RANGE WITH LIFTED INDICES OF -2 TO -4. THERE IS ALSO SOME MARGINAL
JET STREAM SUPPORT THAT MAY LEAD TO A FEW MODERATELY STRONG STORM
CELLS FROM AROUND ENNIS/DILLON SOUTH TO THE MT/ID STATE LINE. THE
PICTURE GETS MORE COMPLEX WITH THE DEVELOPMENT OF A DEEP LEESIDE
SURFACE TROF OVER CENTER OF THE STATE MON EVE THROUGH TUES. LATEST
MODELS INDICATE AN IMPRESSIVE PRESSURE GRADIENT OF AROUND 15
MILLIBARS BETWEEN DILLON AND LEWISTOWN COUPLED WITH 3-HOUR PRESSURE
RISES OF +2 TO +6 MILLIBARS MON EVE.  THIS WILL RESULT IN A
WIDESPREAD AREA OF STRONG AND GUSTY WINDS (PEAK GUSTS OF 45-55 MPH
POSSIBLE), INITIALLY DEVELOPING ALONG THE ROCKY MTN FRONT MON EVE
AND EXPANDING ACROSS THE CENTRAL PLAINS AND HILINE ON TUES.
NORTHWESTERLY MID-LEVEL WINDS ALSO MARKEDLY INCREASE AS THE MAIN
TROF AXIS MOVES THROUGH OUR REGION TUES MORNING.  THE BIG QUESTION
AT THIS POINT IS HOW MUCH OF THOSE STRONG WINDS ALOFT WILL MIX DOWN
TO THE SURFACE ON TUES. THE NORTHWEST DIRECTION AND MORNING TIMING
MAY LIMIT THE IMPACT OF THE STRONGER WINDS ALOFT.  THUS, HAVE HELD
OFF ON ISSUING ANY HIGH WIND HIGHLIGHT FOR THE TIME BEING, BUT A
LATER ISSUANCE IS CERTAINLY POSSIBLE DEPENDING ON UPCOMING MODEL RUN
SOLUTIONS. FINALLY, THE PACIFIC SYSTEM WILL ALSO BRING A BRIEF COOL
DOWN FROM OUR RECENT WARM TEMPS.  MOST AREAS WILL REACH THE MID 60S
TO LOW 70S TOMORROW BEFORE THE COLD FRONT ARRIVES, BUT THEN ONLY
MAKE IT INTO THE UPPER 40S TO MID 50S ON TUES.
WARANAUSKAS

TUESDAY NIGHT THROUGH SUNDAY...WINDY CONDITIONS AND A FEW SHOWERS
WILL LINGER INTO TUESDAY EVENING BUT UPPER LEVEL RIDGING IS
STILL EXPECTED FROM MID TO LATE WEEK. THIS WILL BRING MOSTLY CLEAR
TO PARTLY CLOUDY SKIES AND WARM TEMPERATURES. BREEZY TO WINDY
CONDITIONS PERSIST THROUGH WEDNESDAY EVENING BUT TOWARD THE END OF
THE WEEK AM EXPECTING WINDS TO DIMINISH. MODELS CONTINUE TO SHOW
SIGNIFICANT DIFFERENCES FOR NEXT WEEKEND WITH THE ECMWF REMAINING
THE COOLER AND WETTER MODEL COMPARED TO THE GFS. HAVE KEPT THE
FORECAST LEANING TOWARD THE ECMWF SOLUTION WHICH WILL BRING IN
ISOLATED/SCATTERED SHOWERS THROUGH THE WEEKEND PERIOD WITH
TEMPERATURES COOLING BACK TOWARD SEASONAL AVERAGES EACH DAY. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  41  66  37  51 /   0  30  30  30
CTB  37  62  36  52 /   0  20  20  30
HLN  39  63  34  52 /   0  50  40  30
BZN  34  65  31  50 /   0  50  60  20
WEY  33  51  25  40 /  10  60  60  40
DLN  36  59  30  50 /   0  50  50  20
HVR  36  73  36  52 /   0  20  40  50
LWT  37  69  34  47 /   0  30  70  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:24 PM MDTHigh Wind WarningTFX28 hr

Nearby

High Wind Watches in Montana, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.